Puerto Rico, 2003

Flood in Puerto Rico, December 6, 2003

December 6, 2003 · NWS SJU · 1 event in 1 county or zone

All rivers and tributaries in the municipality of Yabucoa were reported out of their banks.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

All rivers and tributaries in the municipality of Yabucoa were reported out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM AST, 15 minutes earlier.

Area forecast discussion, Dec 6, 3:00 PM AST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST SAT DEC 6 2003

FREQUENT BANDS OF MODERATE TO HEAVY SHOWERS AND TSTORMS WITH
WIDESPREAD LIGHT RAIN HAS AFFECTED THE EASTERN HALF OF PUERTO RICO
THIS MORNING THROUGH MID AFTERNOON...LEAVING TWO TO THREE INCH RAIN
ACCUMULATIONS ACROSS PORTIONS OF SOUTHEAST PR. LOCAL RIVERS AND
STREAMS HAVE RESPONDED WITH RAPID RISES...AND SEVERAL FLOWED OUT OF
BANKFULL...PROMPTING FLASH FLOOD WARNINGS. EARLIER GUIDANCE AND
SATELLITE IMAGERY SUGGESTED DOOM AND GLOOM FOR PUERTO RICO TONIGHT
THROUGH SUNDAY AFTERNOON...WITH SIGNIFICANT RAINFALL TOTALS OF 8 TO
12 INCHES...AND MAXES OF 15 INCHES INTERIOR MOUNTAINS...LOOKING
POSSIBLE. HOWEVER...LATEST SATELLITE TRENDS...AND GFS GUIDANCE
SUGGEST THAT T.S. ODETTE MAY HAVE SLOWED DOWN...WITH CONVERGENCE
LINE OF MCS TO THE EAST NOW ADVECTING MORE NORTHWARD...AND NOT NE
ATTM. LLVL FLOW AROUND MOST OF THE T.S. IS ALSO SSE WHICH WOULD
SUGGEST A MORE NORTHWARD ADVECTION OF MOISTURE...RATHER THAN NE.
THIS ALL BEING SAID...HIGH RAIN CHANCES REMAIN IN EFFECT FOR ALL OF
THE LOCAL AREA. HOWEVER...THERE APPEARS SOME EVIDENCE THAT THE TOTAL
INUNDATION OF THE ISLAND THAT LOOKED POSSIBLE UP UNTIL RECENTLY MAY
NOT BE AS SEVERE AS PREVIOUSLY THOUGHT...AND WE MAY LUCK OUT WITH 3
TO 5 INCH RAIN TOTALS...AND NOT 8 TO 12. REGARDLESS...FLASH FLOODING
AND RIVER FLOODING ARE TO BE EXPECTED.

GFS FORECASTS 25 TO 30 KNOT LLVL JET TONIGHT...WHICH SHOULD FOCUS
HEAVIEST RAIN ACROSS THE SOUTHERN SLOPES AND INTERIOR MOUNTAINS OF
THE ISLAND. MAJOR RIVER SYSTEMS ALONG THE NORTH COAST HAVE BEEN
INGESTING RAINFALL FROM INTERIOR THAT SHOULD CAUSE THESE RIVERS TO
FLOW OUT OF BANKS TONIGHT...EVEN WITHOUT MAJOR RAINFALL ALONG NORTH
COAST. MCSS STILL NEED TO BE WATCHED ARRIVING FROM THE SW TONIGHT
AND SUNDAY...AND COULD STILL INUNDATE W AND SW PORTIONS OF PUERTO
RICO.

AFTER ODETTE EXITS THE REGION SUNDAY NIGHT THROUGH MONDAY...
CONVERGENT TRAILING TROUGH IN THE FORM OF A TAIL WILL PUSH
SOUTHEAST THROUGH PR AND INTO THE VIRGIN ISLANDS...OFFERING THEM
THEIR SHOT AT HEAVY RAINS AND SOME FLOODING. EXPLOSIVE ATMOSPHERIC
CONDITIONS NOT EXPECTED TO BE IN PLACE ATTM.

SOME BRIEF SW WIND SWELL SHOULD AFFECT S AND W PR SUNDAY AND COULD
CAUSE SOME BEACH EROSION AND UNUSUAL SW SURF ALONG THESE COASTS...
AND SOME TYPE OF STATEMENT WILL NEED TO BE ISSUED TO EXPRESS THIS.
POTENTIALLY LARGE SWELL EVENT THEN ON TAP FOR MONDAY NIGHT INTO
TUESDAY...BUT SWELLS WILL NOT BE EXTREMELY LONG PERIOD AND MAJOR
COASTAL FLOODING AND EROSION NOT LOOKING LIKELY THEN.

SJU...
.PR...FFA ZONES PRZ001>004-006-007-009>011 UNTIL 06/1530Z. SCA
AMZ710-730-740.
.VI...SCA AMZ710-730.

EQUIPMENT...NO PROBLEMS.
Hazardous weather outlook, Dec 6, 6:00 AM AST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT DEC 6 2003

PRZ001>013-AMZ710>750-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A BROAD AREA OF STRONG THUNDERSTORMS ASSOCIATED
WITH TROPICAL STORM ODETTE IS EXPECTED TO MOVE ACROSS PUERTO RICO
THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WOULD PRODUCE
WIDESPREAD FLASH FLOODING THROUGH AT LEAST THROUGH SUNDAY. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH AT LEAST 10 PM TONIGHT. VERY HEAVY
RAIN...STRONG GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING AND
FLASH FLOODING ARE ANTICIPATED. PEOPLE IN PUERTO RICO SHOULD BE
ALERT ON THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE
FLASH FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

SPOTTER ACTIVATED TODAY.

.SUNDAY THROUGH THURSDAY...THE BROAD AREA OF THUNDERSTORMS WILL
CONTINUE SUNDAY AND MONDAY CONTINUING THE THREAT FOR WIDESPREAD
FLASH FLOODING ACROSS PUERTO RICO. BY SUNDAY...SOILS SHOULD BE
SATURATED POSING A THREAT FOR MUD SLIDES OVER AREAS OF STEEP TERRAIN
AND MORE FLASH FLOODING. PEOPLE IN PUERTO RICO SHOULD BE ALERT ON
THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE FLASH
FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

VIZ001-002-AMZ720-730-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT..SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE INLAND ACROSS THE SOUTHERN COASTS OF THE U.S. VIRGIN ISLANDS
THROUGH TONIGHT. LOCALIZED HEAVY RAIN IS POSSIBLE WITH MINOR
FLOODING OF STREETS...CREEKS...GUTS...POOR DRAINAGE AND LOW LYING
AREAS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL OCCUR
WITHIN THUNDERSTORMS. NO WIDESPREAD FLOODING IS EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

.SUNDAY THROUGH THURSDAY...A COLD FRONT LOCATED ACROSS HAITI
EXTENDING NORTHEAST INTO THE ATLANTIC WILL PUSH TROPICAL STORM
ODETTE AND THE ASSOCIATED AREA OF STRONG THUNDERSTORMS TOWARDS THE
U.S. VIRGIN ELANDS SUNDAY AND MONDAY. THIS CONDITIONS COULD PRODUCE
HEAVY RAIN CONDUCIVE TO FLASH FLOODING OVER THE U.S. VIRGIN ISLANDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Southeast

When
December 6, 3:15 PM AST to 11:00 PM AST
Where
Southeast forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327450.